Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Aug. 23, 2000 -- You've probably seen the commercial. A person needs an antacid and chooses one brand over another because it also contains more calcium -- something, as we are reminded, everybody needs. That, in fact, is true. Calcium is a good thing. But, as the saying goes, there can be too much of a good thing.

Take the case of a 64-year-old man in Belgium. He arrived at the emergency room at Catholic University Hospital in Louvan, suffering from confusion, nausea, vomiting, and weakness. He told physicians he had stomach problems and had overcome alcoholism and mouth cancer three years earlier, along with kidney failure from medicine taken for headaches.

"None of these caused his present problems," Dominique Vanpee, MD tells WebMD. Rather, she says, the patient was suffering from milk-alkali syndrome --a disease caused by high calcium carbonate intake. In this case, the condition was brought on by the man trying to ease his stomach problem by gobbling down too many antacid tablets containing calcium carbonate

"It took us awhile to figure this out," says Vanpee. "We eventually found this out from his relatives since he had been disoriented for days." It was discovered the man had been swallowing 10 antacid tablets per day, each containing high amounts of calcium carbonate.

This case, which Vanpee wrote about in the August 2000 edition of The Journal of Emergency Medicine, illustrates the danger of antacid abuse. In the past, patients suffering from gastric reflux disease or other stomach ailments would consume large amounts of antacids containing calcium or consume a lot of milk to douse the heartburn. The combination of milk and antacids over long periods can cause calcium deposits in the kidneys and other tissues.

Vanpee says new medicines for gastrointestinal problems made cases of milk-alkali syndrome a rarity. "We're starting to see more now, since people are consuming more calcium supplements -- especially women concerned about osteoporosis and both sexes worried about fracturing brittle bones." High calcium levels can be brought on by some forms of cancer or other diseases, but the body taking in too much calcium can also cause it.

Healthy Recipe Finder

Browse our collection of healthy, delicious recipes, from WebMD and Eating Well magazine.

Top searches: Chicken, Chocolate, Salad, Desserts, Soup

Healthy Recipe Finder